Hi, I am currently using differin gel 0.3%. Is it true this product thins the outer layer of the skin making one more susceptible to pitted scarring. will it delay the healing time of current acne lesions? Thanks for your time.
Does Differin .03 Thin the Outer Layers of the Skin?
Doctor Answers (4)
Actually, Differin is a member of the retinoid class of medications that are used to treat acne, fine lines/wrinkles and correct photodamage. Studies have shown that the epidermis actually thickens as a result of using a retinoid on a regular basis, while increasing cell turnover and providing an exfoliative effect.
Differin and Your Skin
Differin is a very effective topical treatment in the treatment and prevention of acne. It does many things, but part of its action is to make the outside dead skin cell layer more compact. This is not the same as "thinning" the skin. Differin will make the skin look smooth and healthy. Additionally, Differin will actually help the discoloration left behind by previous acne breakouts. It will not make you more susceptible to scarring; in fact, it will prevent acne and therefore reduce any chance of scarring. Over time, Differin will also stimulate your skin's collagen production, leading to an improvement in current acne scars.
Differin gel and other prescription-strength topical retinoid
Differin 0.3% gel is a potent topical retinoid that will help to minimize clogging of pores and over time help with acne scarring by stimulating collagen production. The "thinning of skin" is the process of sloughing of senescent sun damaged skin cells and is a positive aspect of the prescription-strength retinoid.
Web reference: http://www.drwilliamting.com/Acne_and_Acne_Scar.html
Differin for Acne
Differen does not make your skin more susceptible to pitted scarring. It does work well on comedonal lesions.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.